themighty logo

When Antidepressants Give You a 'Numb Vagina'


I’ve been on an antidepressant for over two months now and I’ve seen some amazing changes in my life. My mind is clearer; I’m no longer in that fog and I can accomplish way more than I used to. I feel calmer and more patient with life; I’m not as anxious as I used to be. I’m happier. I don’t feel the need to crawl into my bed and hide under the covers all day. I’m becoming the mom I used to be, and doing the things I used to love doing with my boys; like reading books, playing outside and singing songs. My marriage is improving and my relationship with my husband is flourishing.

I’m becoming more myself and it’s an amazing feeling.

While I expected some side effects from my antidepressant because honestly, every medication out there has them, I was taken aback by one surprising side effect that isn’t very appealing: a numb vagina. You’re probably wondering, what on Earth does she mean? Well, I’ll tell you.

After just a week of being on my medication, I was already noticing a change in my mental clarity but I also noticed a huge change in my sex life. My sex drive took a dive, but also something else happened: it was incredibly difficult for me to achieve an orgasm — something I never had a problem with before. While sex still felt good, it felt like my vagina was literally numb and achieving orgasm took much, much longer. This became incredibly frustrating, as you may imagine, and I wasn’t sure if taking an antidepressant would be worth the sacrifice of my sex life.

Since then, my sex drive has gone back up, but I still experience the numbness and the trouble to climax. The medicine that is changing my life for the better is also doing damage to something that is very important to me (who doesn’t like to orgasm?!). I haven’t been able to discuss this side effect with my doctor yet, so I’ve done a little research to see what this is all about. According to WebMd, sexual side effects can occur when taking SSRIs (serotonin reuptake inhibitors); in my case, orgasmic difficulties and genital numbness are quite common.

While this side effect has been a huge downside to my newfound medication, it hasn’t put a damper in my sex life. Actually, to my surprise, my antidepressant has given me an increased sex drive. I will continue to take my SSRI until I can talk to my doctor about a possible switch of medication and if that’s not possible, I will have to decide just how important my mental health is vs. my sex life. It doesn’t seem like a fair comparison, however, I haven’t felt this great in years since being on my antidepressant so for me, having a numb vagina is totally worth it.

Editor’s note: Please see a doctor before starting or stopping a medication.

Follow this journey on Excuse the Mess.

We want to hear your story. Become a Mighty contributor here.

Getty image via bee32


Find this story helpful? Share it with someone you care about.